Evidence map›Paper›PMID 35303936›Full record

ArticleJournal of medical case reports2022

Oxaliplatin-induced thrombotic microangiopathy: a case report.

Rhea Saad, Audra Hannun, Sally Temraz, Antoine Finianos, Rony M Zeenny

Open access · goldAbstract readCase Reports
In one paragraph

Article in Journal of medical case reports, 2022. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 3 papers.

0numbers the graph read from it
0cells of the map it votes in
3citing papers in PubMed
0.3field-weighted citation impact, top 47% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

3 citing papers in PubMed, 5 citations in OpenAlex.

  1. Article
  2. Article
  3. The Phenomenon of Thrombotic Microangiopathy in Cancer Patients.International journal of molecular sciences · 2024
    Review
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

5 authors at 2 institutions in 3 countries.

Rhea SaadAmerican University of Beirut Medical Center, Beirut, Lebanon.
Audra HannunAmerican University of Beirut Medical Center, Beirut, Lebanon.
Sally TemrazAmerican University of Beirut Medical Center, Beirut, Lebanon.
Antoine FinianosMedical University of South Carolina, Charleston, SC, USA.
Rony M ZeennyAmerican University of Beirut Medical Center, Beirut, Lebanon. rony_zeenny@hotmail.com.ORCID http://orcid.org/0000-0002-5443-7780
American University of Beirut Medical Center · LBMedical University of South Carolina · US

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

backgroundOxaliplatin-based chemotherapy represents a standard of care in the treatment of metastatic colorectal cancer. We report a rare case of fulminant oxaliplatin-induced thrombotic microangiopathy, clinically suggestive of hemolytic-uremic syndrome, occurring in a female patient with a prolonged history of exposure to oxaliplatin for the treatment of metastatic colon cancer. CASE PRESENTATION: A 73-year-old Caucasian female with a treatment history including several lines of chemotherapy for the management of metastatic colon cancer was reinitiated on chemotherapy with oxaliplatin, fluorouracil, and leucovorin with bevacizumab for disease progression. She presented to the emergency department with malaise, headache, vomiting, and decreased urine output appearing a few hours after chemotherapy administration. Clinical symptoms and laboratory findings were suggestive of thrombotic microangiopathy, with a triad of microangiopathic hemolytic anemia, pronounced thrombocytopenia, and acute renal failure. The predominance of the severe renal failure was evocative of hemolytic-uremic syndrome. The rapid development of the thrombotic microangiopathy was linked to exposure to oxaliplatin. The patient was promptly managed with daily plasma exchange and high-dose corticosteroids, platelet, and red blood cell transfusions in conjunction with intermittent hemodialysis, and she recovered progressively.

conclusionOur case confirms the risk of hemolytic-uremic syndrome as a rare and life-threatening complication of oxaliplatin-based chemotherapy. A dose-dependent, drug-induced toxicity mechanism is suggested. Physicians need to maintain a high level of clinical suspicion to diagnose and treat this acute life-threatening disorder.

Indexed as

Hemolytic-Uremic SyndromePurpura, Thrombotic ThrombocytopenicThrombotic MicroangiopathiesAgedFemaleHumansOxaliplatinPlasma ExchangeOxaliplatinCase reportDrug-induced thrombotic microangiopathyHemolytic uremic syndromeMicroangiopathic hemolytic anemiaOxaliplatinThrombotic microangiopathy

Identifiers

PMID35303936
PMCPMC8933951
OpenAlexW4220855078

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.